In recent months, injectable prescription drugs made for people with type 2 diabetes, such as Ozempic, Monjaro and Vegovy, have seen a rise in popularity among individuals who see the drugs as a quick-fix weight loss method.
However, doctors have now issued a warning about “Ozempic face” as a possible side effect of using the drug as a weight loss method and without proper medical supervision, as users have reported accelerated aging. Have shared your experiences.
Jennifer Berger, 41, told the new York Times that she began injecting Munjaro, a brand name for tirgepatide, to lose weight after her pregnancy. Although the drug helped Berger lose 20 pounds in three months, she said it left her almost unable to recognize her face in the mirror.
“I remember looking in the mirror, and it was almost like I didn’t even recognize myself,” she told the outlet. “My body felt great, but my face looked tired and old.”
The side effect is one that Dr. Paul Jarrod Frank, a dermatologist in New York, talked about. many timescoined the “Ozempic face” and claims to have started seeing it “every day” in his office.
“A 50-year-old patient will come in, and all of a sudden, she’s super thin and needs fillers, which she’s never needed before. I look at her and I say: ‘How long have you been on Ozempic?’ And I’m 100 percent right,” he said. “It’s the drug of choice for the one percent these days.”
Dr. Frank, who likened the drug’s popularity to the erectile dysfunction treatment Viagra, isn’t the only one who has seen an influx of patients seeking treatment for side effects. New York dermatologist Dr. Dhaval Bhanusali also told many times He has seen an increase in drug patients who are “concerned about facial aging and sagging”.
“We’re seeing more and more patients coming on the drugs,” he said. “Typically, it is people in their 40s and 50s who are losing a significant amount of weight and are concerned about facial aging and the resulting sagging.”
New York-based plastic surgeon Dr. Oren Tepper, who also spoke many times, said that the increase in “Ozompic face” is not surprising and noted that weight loss Often leads to a more aged appearance in the form of “prominent areas of the face”.
“When it comes to facial aging, fat is usually more friend than foe,” he explained. “Weight loss may turn back your biological age, but it also turns the clock on your face forward.”
As the side effects are reversible, dermatologists said the only way to do so non-invasively is through injections of fillers, which can cost thousands of dollars.
However, says Dr. Tepper, when a significant amount of weight is rapidly lost, fillers may not be enough to restore lost volume to the face. At that point, he said plastic surgery becomes “the only way to restore volume loss”.
He said that people who use drugs to lose weight often do not realize its effect on their face, and that for many people suddenly losing weight is like “winning the lottery mega million”.
“But then they realize there’s a tax that comes with it — losing facial fat — so it might not be the windfall they imagined,” he said.
told by plastic surgeon Times He treats the “Ozempic face” with a deep plane face-lift, which costs $75,000, and a procedure that moves fat from other parts of the body to the face, which can cost an additional $12,000. .
As social media interest in diabetes drugs for weight loss grows, doctors have taken to platforms like TikTok to share advice on combating the effects of ageing.
Doctor. In a TikTok posted by Rocio Salas-Whalen, who also spoke many timesEndocrinologists in New York say users can prevent “flabby and sagging skin” during weight loss by losing weight gradually, staying hydrated, avoiding smoking, and increasing protein intake, which they attribute to “the production of elastin and collagen.” basic for”.
Facial aging isn’t the only concern individuals using the drug need to be aware of either. Prescription drugs can also lead to other, potentially dangerous side effects.
one in Press release Announcing the approval of Vegovy from the US Food and Drug Administration (FDA), a brand name for semaglutide and a treatment for chronic weight management, it notes that the most common side effects include nausea, diarrhea, vomiting, constipation, abdominal pain, and diarrhea. Including headache. Fatigue, indigestion, dizziness and digestive disorders.
The FDA also warns about more serious complications that may arise from use of the drug, such as “possible risk of thyroid C-cell tumors,” pancreatitis, gallbladder problems, acute kidney injury, increased heart rate. and suicidal behavior or thinking.
according to Website For Ozempic, which is not FDA-approved for weight loss, the potentially serious side effects are similar to those for Vegovy. The website warns patients about possible thyroid tumors, including cancer, pancreatitis, vision changes, and kidney and gallbladder problems.
Most common side effects experienced by individuals Monjaro nausea, diarrhea, vomiting, constipation, indigestion and abdominal pain, while the website also warns Monjaro that “tumors in the thyroid may occur, including thyroid cancer,” gallbladder or kidney problems, vision and changes in pancreatitis.
Apart from countless posts praising the drug as a magical way to lose weight, users have also taken to social media to share their experiences with the various side effects.
Dr Salas-Whale, who described Munjaro as the “Apple 14” of diabetes drugs, says side effects are “extremely rare if the drug is being prescribed at the correct dosage and with careful medical supervision”.